Background: Immunosuppressive therapy with anti-TNF-alpha antibodies is effective in patients with inflammatory bowel disease (IBD). However, there is an increased risk for infections associated with this therapy.
Methods: Here, we report the case of a 58-year-old patient with Crohn's disease (CD) treated with steroids and azathioprine who developed severe Legionella pneumophila pneumonia after 3 infusions of infliximab. The patient presented at our IBD department with severe active CD complicated by inflammatory small bowel stenoses and entero-enteral fistulas despite long-term high-dose steroid therapy. To achieve steroid tapering and control of disease activity, immunosuppressive therapy with azathioprine was initiated. Due to persistent symptoms, infusion therapy with the anti-TNF-alpha antibody infliximab was started, subsequently leading to significant clinical improvement. However, after the third infliximab infusion the patient was hospitalized with fever, severe fatigue, and syncope.
Results: Laboratory findings and chest X-ray revealed left-sided pneumonia; cultural analysis showed L. pneumophila serogroup 1 leading to respiratory insufficiency, which required mechanical ventilation for 2 weeks in the intensive care unit. After discontinuation of all immunosuppressive agents and immediate antibiotic therapy the patient recovered completely.
Conclusions: To our knowledge, this is the third case of L. pneumophila pneumonia in an IBD patient treated with infliximab. Similar to other published cases, concomitant treatment of immunosuppressives and anti-TNF agents is a major risk factor for the development of L. pneumophila infection, which should be ruled out in all cases of pneumonia in patients with such a therapeutic regimen. Appropriate prevention strategies should be provided in these patients.